Idaho, 2011Flooding in Idaho, May 15 to 17, 2011
May 15 to 17, 2011 · NWS OTX · 2 events in 1 county or zone
A wet spring season resulted in saturated soils across the Inland Northwest. Rivers, small streams, and creeks began to rise as temperatures warmed on May 13th and 14th as snowmelt infiltrated many watersheds across the Central Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet spring season resulted in saturated soils across the Inland Northwest. Rivers, small streams, and creeks began to rise as temperatures warmed on May 13th and 14th as snowmelt infiltrated many watersheds across the Central Panhandle. Warm and dry weather transitioned to cooler but considerably wetter conditions over the weekend on May 15th into early the next week. An upper level low pumped a considerable amount of moisture into the region with an extended period of heavy rain falling Sunday into Monday. Forty-eight hour rainfall totals were up to between three-quarters and one inch for many locations across the Coeur d'Alene Area and the Central Panhandle Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 15, 4:15 AM PST, 1 hour 45 minutes earlier.
Area forecast discussion, May 15, 4:15 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
515 AM PDT SUN MAY 15 2011
.SYNOPSIS...
A VERY WET PACIFIC LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN TO
THE INLAND NORTHWEST THROUGH MONDAY. THIS WEATHER SYSTEM ALONG WITH
RECENT WARMER TEMPERATURES AND MELTING SNOW WILL CONTRIBUTE TO RIVER
FLOODING AS WELL THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE IN THE
COLUMBIA BASIN AND CASCADES THIS SATURDAY EVENING. TEMPERATURES WILL
BE BELOW NORMAL SUNDAY AND MONDAY. THERE WILL BE A SLOW WARMING
TREND THROUGH THE REMAINDER OF THE WEEK WITH MAINLY A FEW AFTERNOON
AND EVENING MOUNTAIN SHOWERS.
&&
.DISCUSSION...
TODAY THROUGH MONDAY EVENING...THE DEEP AND COOL UPPER LEVEL LOW
PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL CONTINUE TO BE THE
WEATHER PRODUCER THROUGH HE SHORT TERM. SATELLITE LOOPS ARE
SHOWING THE TROUGH TAKING ON A NEGATIVE TILT MUCH AS THE MODEL HAD
PREDICTED. A SOUTH-SOUTHEAST UPPER LEVEL FLOW IS ADVECTING LARGE
AMOUNTS OF MOISTURE INTO THE REGION...WITH THE GARDEN HOSE POINTED
SQUARELY AT THE CASCADES. A STRONG SHORTWAVE IS ROUNDING THE
BOTTOM OF THE TROUGH AND AS THAT WAVE TRACKS FROM SOUTHWEST TO
NORTHEAST IT WILL BRING A COLD FRONT THROUGH THE INLAND NORTHWEST
THIS AFTERNOON AND TONIGHT. THIS WILL SLOWLY BACK THE FLOW FROM
SOUTH-SOUTHEAST TO SOUTHWEST OVER THE NEXT 24 HOURS...AND SHIFT
THE FIRE HOSE FROM THE CASCADES TO THE NORTHERN MOUNTAINS AND THE
PANHANDLE MOUNTAINS.
CURRENTLY THERE IS A VERY EVIDENT PRECIPITATION LINE FROM NEAR
LUCERNE SOUTHEAST TO ABOUT WALLA WALLA. SOUTHWEST OF THIS LINE
PRECIPITATION AMOUNTS SINCE SATURDAY MORNING RANGE FROM AROUND A
HALF INCH IN THE BASIN TO AROUND ONE AND ONE HALF INCHES FOR THE
CASCADES...WITH LITTLE TO NOTHING NORTHWEST OF THIS LINE. THAT
WILL CHANGE. WE EXPECT THE CASCADES TO PICK UP ANOTHER QUARTER TO
ONE HALF INCH OF RAIN IF NOT MORE AS THE FLOW BEGINS TO CHANGE. BY
THIS AFTERNOON THROUGH MONDAY THE NORTHERN AND PANHANDLE
MOUNTAINS COULD GET A HALF TO THREE QUARTERS OF AN INCH OF RAIN.
AS A PREVIOUS DISCUSSION INDICATED EXPECT A COUPLE OF VERY SOGGY
DAYS FOR THE REGION.
TEMPERATURES ACROSS THE SOUTHWEST WILL COOL BY 5 DEGREES OR
SO...BUT ACROSS THE EAST AND NORTHEAST ZONES TEMPERATURES COULD
FALL BY 15-20 DEGREES SUNDAY AND MONDAY. IN ADDITION EXPECT
BREEZY EASTERLY WINDS THIS MORNING...SLOWLY SUBSIDING THROUGH HE
AFTERNOON.
AREA RIVERS AND STREAMS ARE ALREADY RUNNING VERY HIGH. SEVERAL
FLOOD WARNINGS AND WATCHES AND ADDITIONAL HIGHLIGHTS HAVE ALREADY
BEEN ISSUED AND WITH MORE RAIN EXPECT THIS TO INCREASE. /TOBIN
MONDAY NIGHT THROUGH WEDNESDAY...PRECIPITATION WILL DIMINISH IN
AREAL COVERAGE AND INTENSITY AS THE UPPER LOW THAT HAS PLAGUED THE
REGION STARTS TO FILL AND SHEAR APART. SHOWERS WILL BE SCATTERED AND
DRIVEN MAINLY BY AFTERNOON INSTABILITY AND OROGRAPHIC FLOW. THE
ENERGY ROTATING AROUND THE LOW WILL SPLIT...WITH ONE LOBE OF ENERGY
SHIFTING NORTH INTO SOUTHERN ALBERTA. THE REMAINING ENERGY WILL DROP
SOUTHEAST TO THE GREAT BASIN. THE BEST CHANCE OF SHOWERS WILL BE
ACROSS THE NORTHERN ZONES TUESDAY NIGHT...THEN SHIFT TO THE
SOUTHEAST AS MOISTURE WRAPS AROUND THE GREAT BASIN LOW. THE SYSTEM
WILL LOSE ITS TAP INTO PACIFIC MOISTURE SO RAINFALL SHOULD BE LIGHT.
THE EXCEPTION WILL BE IN THE VICINITY OF ANY CONVECTIVE SHOWERS THAT
DEVELOP. TEMPERATURES WILL START A SLOW WARMING TREND BUT STAY ON
THE COOL SIDE OF CLIMO THROUGH MID WEEK.
THURSDAY THROUGH SATURDAY...WARMER AND DRIER CONDITIONS WILL PREVAIL
AS THE UPPER LEVEL LOW CONTINUES TO DRIFT TO THE EAST IN AN ATTEMPT
TO UNDERCUT THE BLOCKING HIGH PRESSURE IN THE MID SECTION OF THE
COUNTRY. TEMPERATURES SHOULD WARM TO SEASONAL NORMALS AND SLIGHTLY
ABOVE BY THE END OF THE WORK WEEK. THE WEEKEND WEATHER IS A BIT LESS
CERTAIN AS MODELS DISAGREE ON WHETHER THE NEXT PACIFIC TROUGH WILL
BE ABLE TO ADVANCE TO THE COAST OR REMAIN OFFSHORE THROUGH SATURDAY.
/KELCH
&&
.AVIATION...
12Z TAFS...MOISTURE WRAPPING AROUND A DEEP LOW PRESSURE SYSTEM WILL
RESULT IN CONTINUED MODERATE RAIN TO THE BASIN AND EAST SLOPES OF
THE CASCADES TODAY. A COLD FRONT WILL MOVE THROUGH THE REGION THIS
AFTERNOON FROM THE SOUTHWEST AND WILL SHIFT THE FOCUS OF THE
HEAVIEST PRECIPITATION TO NORTHERN ZONES AND FINALLY THE NORTHEAST
ZONES THIS AFTERNOON AND TONIGHT. CONDITIONS MAINLY VFR WITH CIGS
AOB BKN-OVC100. CIGS/VSBY AT KMWH...KEAT MAY DROP TO MVFR AT TIMES
WITH THE HEAVIEST PRECIPITATION THIS MORNING. AS THE HEAVIER
PRECIPITATION CIGS/VSBY MAY DROP TO MVFR AFTER 02Z. GUSTY NORTHEAST
WINDS WILL CONTINUE FOR EASTERN TAF SITES THROUGH 18-19Z BEFORE
SHIFTING TO THE SOUTHWEST AND WEAKENING BEHIND THE COLD FRONT THIS
AFTERNOON. /TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 55 40 53 36 58 38 / 90 100 80 40 20 20
COEUR D'ALENE 59 41 52 35 58 37 / 90 100 90 40 20 20
PULLMAN 55 40 53 35 57 38 / 100 100 70 20 30 30
LEWISTON 59 43 59 40 62 42 / 100 100 60 20 30 30
COLVILLE 64 43 56 37 62 39 / 80 100 100 60 30 30
SANDPOINT 65 40 51 36 57 36 / 60 100 100 50 30 30
KELLOGG 62 37 49 35 54 37 / 90 100 100 40 40 40
MOSES LAKE 60 39 62 36 64 38 / 100 70 30 20 20 20
WENATCHEE 59 42 61 40 62 42 / 100 70 20 20 20 20
OMAK 62 40 60 37 63 37 / 90 100 70 40 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 15, 4:43 AM PST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
543 AM PDT SUN MAY 15 2011
IDZ001>004-026-027-WAZ031>038-041>044-161245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
543 AM PDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING
AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE
CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL ROUNDS OF RAIN ARE EXPECTED THROUGH MONDAY. THE COMBINATION
OF RAIN AND MELTING SNOW WILL HEIGHTEN THE POTENTIAL FOR FLOODING
IN THE MOUNTAINOUS ZONES OF EASTERN WASHINGTON AND NORTH IDAHO.
RIVERS WILL LIKELY RUN HIGH THROUGH THE MIDDLE OF NEXT WEEK.
Flood, Shoshone
- When
- May 15, 6:00 AM PST to May 17, 9:00 PM PST
- Where
- Shoshone County, 0.69 mi SE of Enaville to 2.17 mi NNE of Bradley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 47.564, -116.238
A man became stranded as the North Fork of the Coeur d'Alene River flooded Sunday morning. The camper and his trailer had to be pulled out 1,000 feet through 3 1/2 feet of water by a tow truck. Property damage was estimated.
Flood, Shoshone
- When
- May 15, 2:00 PM PST to May 17, 9:00 PM PST
- Where
- Shoshone County, 1.66 mi SSW of Gem to 1.04 mi SW of Gem
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 47.497, -115.879
Eastbound lanes of Highway 4 were flooded between Gem Hill and Frisco Roads at mile post 5. Roadway was reduced to one lane.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, May 15, 2011$90,000 · 18 events
- Flood in Wyoming, May 15 to 19, 2011$200,000 · 1 event
- Rip Current in Florida, May 15, 20111 injured · 1 event
- High Wind in Utah, May 15, 2011$6,000 · 70 kt wind · 6 events
- Waterspouts in Gulf of Mexico, May 15, 20115 events
- High Wind in Nevada, May 15, 2011$5,000 · 66 kt wind · 3 events
- Hail in Texas, May 15, 2011$5,000 · 1.75 in hail · 3 events
- High Wind and Strong Wind in Nevada, May 15, 2011$5,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, May 15, 2011$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20112 events
- Waterspout in South Atlantic Coastal Waters, May 15, 20112 events
- Flooding in Oregon, May 15 to 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301572, 301579.